Colorado, 2010

Hail in Colorado, June 18 to 19, 2010

June 18 to 19, 2010 · NWS GLD · 2 events in 1 county or zone

Thunderstorms moved across Yuma county during the early morning hours, producing penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved across Yuma county during the early morning hours, producing penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 18, 10:04 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 18, 10:04 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1104 PM MDT FRI JUN 18 2010

.DISCUSSION...
200 PM MDT FRI JUN 18 2010

MODEST AGREEMENT TONIGHT THAT A FEW STORMS WILL FIRE OVER NORTHEAST
COLORADO LATER THIS AFTERNOON...MOVING ALONG OUR KS/NE BORDER BY
MIDNIGHT THEN IMPACTING THE EASTERN 1/2 OF THE AREA AFTER
MIDNIGHT. SOME OF THE MODELS TRY TO GENERATE A FEW STORMS ALONG
THE HIGHER TERRAIN OF THE PALMER DIVIDE AND RATON RIDGE WITH
LEFTOVERS OR A STORM OR TWO MOVING INTO THE AREA EARLY THIS
EVENING. FOR NOW HAVE FOCUSED ON BOTH SCENARIOS WITH GREATER
CONFIDENCE AFTER MIDNIGHT AS NOSE OF LOW LEVEL JET GETS GOING.
WILL ALSO PROBABLY HAVE STRATUS/POSSIBLY MIST/FG GENERALLY ALONG
THE INTERSTATE AFTER MIDNIGHT AS CONVERGENCE OF WINDS SETS UP AND
BOUNDARY LAYER SATURATES.

ON SATURDAY AND SATURDAY NIGHT LOW PRESSURE RESIDES IN THE
FORECAST AREA AND WILL IMPACT THE AREA IN MANY WAYS...INCLUDING
AFTERNOON TEMPERATURES...CLOUDS AND CONVECTIVE POTENTIAL. WILL
CARRY SOME EARLY MORNING POPS ACROSS THE FAR EASTERN PARTS OF THE
AREA FOR POSSIBLE BACKSIDE OF EXPECTED MCS...OTHERWISE 700-300RH
SUGGESTS ANOTHER WAVE AND INCREASED JET WINDS TO MOVE INTO THE
AREA DURING THE AFTERNOON AND EVENING HOURS. SLIGHT CHANCE POPS
INTRODUCED ACROSS THE FAR NORTHWEST AND EAST...EXACT LOCATION OF
THE FRONT WILL IMPACT AFTERNOON PRECIP CHANCES. CONFIDENCE HIGHEST
IN AFTERNOON TEMPERATURES IN THE 95-100 RANGE SOUTH OF THE
INTERSTATE...90-95 NORTH. IF NAM IS CORRECT NORTHERN 1/2 WILL BE
WARMER...IF GFS IS CORRECT IT MAY BE COOLER. POSSIBLE FLY IN THE
OINTMENT WILL BE THE EXPECTED MCS AND POSSIBLE PUSH OF COOLER AIR
INTO THE AREA THEN CURRENTLY EXPECTED. STRATUS/MIST/FOG AGAIN
POSSIBLE LATE SATURDAY NIGHT NORTH OF THE FRONT WHICH RIGHT NOW
SHOULD BE ALONG/NORTH OF THE INTERSTATE.

FOR SUNDAY INTO SUNDAY NIGHT SFC LOW CONTINUES TO WANDER IN THE
AREA STRONG UPPER LOW NEAR SAN FRANCISCO SLOWLY MOVING EAST WHILE
OVER OUR AREA LARGE BROAD UPPER RIDGE IN CONTROL. FRONTAL POSITION
WILL AGAIN PLAY A ROLE IN AFTERNOON TEMP FORECAST. LOOKING FOR MID
TO UPPER 90S NEAR THE KS/NE BORDER WITH AROUND 100 ELSEWHERE.
MODEST AGREEMENT BETWEEN GFS/NAM ON WEAK INHIBITION FROM YUMA TO
COLBY AND GOVE AND POINTS EAST (ALONG AND EAST OF EXPECTED
DRYLINE) WITH 700-300RH SHOWING ANOTHER DISTURBANCE MOVING
THROUGH. WILL GO AHEAD AND INTRODUCE SLIGHT CHANCE POPS FOR THE
AFTERNOON HOURS AND WATCH FOR POSSIBLE NEED TO EXTEND THEM INTO
THE EVENING/OVERNIGHT HOURS.

MONDAY AND MONDAY NIGHT...WILL CONTINUE WITH AFTERNOON AND EVENING
POPS AS YET ANOTHER WAVE MOVES THROUGH THE PERSISTENT SOUTHWEST
FLOW ALOFT. AFTERNOON TEMPERATURES IN THE LOW 90S NORTHWEST..MID
90S TO NEAR 100 ELSEWHERE.

TUESDAY-FRIDAY...HPC TEMPS (GENERALLY IN THE 90S THROUGH THE
PERIOD) LOOK GOOD COMPARED TO GFS/ECMWF 850 TEMPS. ALSO USED HPC
GUIDANCE FOR MUCH OF THE FORECAST AS WE REMAIN IN A PATTERN OF
SOUTHWEST FLOW ALOFT WITH SFC LOW MEANDERING ABOUT THE AREA. AS
MENTIONED ABOVE EXACT LOCATION OF SFC FRONT WILL IMPACT
TEMPERATURE AND PRECIPITATION CHANCE FORECAST.

07
&&

.AVIATION...
1057 PM MDT FRI JUN 18 2010

FOR THE 06Z TAFS...VERY COMPLICATED SET OF TAFS. ALL IS DEPENDENT
ON WHERE THE WARM FRONT ENDS UP THROUGH TOMORROW WHICH THE MODELS
DO NOT AGREE ON. MODELS LOOK A LITTLE FURTHER NORTH WITH THE
ACTIVITY AND MAY NOT IMPACT THE KMCK TAF AS EARLIER THOUGHT. SO
PULLED BACK TO JUST A CB MENTION. ALSO DIFFERENCE IN WHERE THE
STRATUS AND FOG END UP. PULLED BACK ON THE CEILING HEIGHT BUT KEPT
IT IN THE MVFR RANGE.

CLOUDS LOOK TO NOT BREAK AT KMCK BUT DID RAISE THEM TO JUST ABOVE
MVFR. AGAIN NOT SURE WHERE THE WARM FRONT WILL END UP PLUS WE MAY
END UP CAPPED FOR MOST OF THE DAY. SO CHOSE TO HANDLE WITH A CB
MENTION BUT AT THIS TIME KMCK LOOKS LIKE THE BEST CHANCE FOR
THUNDERSTORMS TO AFFECT THAT SITE.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 18, 9:32 AM MST, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT FRI JUN 18 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191615-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1032 AM MDT FRI JUN 18 2010 /1132 AM CDT FRI JUN 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS EASTERN COLORADO
AND ALONG AND SOUTH OF A HILL CITY TO TRIBUNE LINE LATE THIS
AFTERNOON AND EVENING AS A FRONT STALLS NEAR THE AREA. THE CHANCE
FOR THUNDERSTORMS WILL INCREASE OVERNIGHT AND THROUGH THE EARLY
MORNING HOURS...MAINLY ALONG AND NORTH OF A YUMA TO GOVE LINE.

LARGE HAIL WILL BE THE PRIMARY THREAT WITH ANY STORM THAT FORMS.
THIS THREAT WILL BE HIGHEST ACROSS THE EASTERN HALF OF THE
AREA...ESPECIALLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ISOLATED THUNDERSTORM IS POSSIBLE SATURDAY MORNING ALONG AND
EAST OF A MCCOOK TO HILL CITY LINE. LARGE HAIL WILL BE POSSIBLE
WITH THESE STORMS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS
REDEVELOPING LATE IN THE AFTERNOON AND EARLY SATURDAY EVENING. IF
THUNDERSTORMS CAN DEVELOP...SEVERE WEATHER IS POSSIBLE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON OVER
EASTERN COLORADO AND AGAIN MONDAY AFTERNOON NORTH OF INTERSTATE
70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

JRM

The radar

The Goodland radar (KGLD), 140 km away, was scanning. The volume nearest the first event began at 06:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Yuma

When
June 18, 11:15 PM MST
Where
Yuma County, 3.16 mi W of Clarkville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.380, -102.680

Hail, Yuma

When
June 19, 12:05 AM MST
Where
Yuma County, 10.21 mi ESE of Clarkville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.350, -102.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230930, 230931.